North Carolina, 2003

High Wind in North Carolina, May 12, 2003

May 12, 2003 · NWS RNK · 3 events in 3 counties and zones

High winds during the early morning and daytime Monday downed trees across Ashe, Watauga, and Alleghany counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High winds during the early morning and daytime Monday downed trees across Ashe, Watauga, and Alleghany counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 12, 2:00 AM EST, 3 hours earlier.

Area forecast discussion, May 12, 2:00 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
300 AM EDT MON MAY 12 2003

NOT A LOT OF CHANGE TO GOING FCST THIS MORNING AS MAIN CONCERNS WITH
STRENGTH OF MARCH LIKE WINDS AND LOW RH VALUES E OF THE RIDGES INTO
TUE. CURRENT ANALYSIS SHOWING DRIER DEWPT AIR MAKING ITS WAY EAST
OF THE BLUE RIDGE AS ASSOCD 85H FRONT FINALLY SWEEPS THRU THE
REGION. SINCE BLYR WARM UNLIKE SIMILAR WINTER EVENTS...WINDS YET TO
REALLY RESPOND BUT LOOK TO DO SO TODAY AS HEATING BOOSTS DEEP MIXING
AND SUBSIDENCE/CAA CONTS. WITH ADDED 3H SPEED MAX MOVING OVERHEAD
AND STEEP LOW LEVEL LAPSES IN BETWEEN UPR COLD POOL/BUILDING SFC
RIDGING...THINK WILL SEE WARNING CRITERIA NW NC AND WOULD NOT BE
SURPRISED TO SEE SOME HIGH ELEVATIONS GUSTS ABOVE 50KTS NRV/BLUE
RIDGE. THUS WILL BOOST SPEEDS A BIT TODAY AND ALLOW DAYSHIFT TO SEE
HOW GRADIENT RESPONDS EARLY ON. OTRW GIVEN IR PICS SHOWING SOME LOW
CLDNS ALRDY INTO UPSLOPE REGIONS...CURRENT TREND OF SLOWLY DEEPENING
RH ON TRACK AND WILL KEEP LOW CHCY POPS AS FAR S AS 6V3 LATER TODAY.
ELSW...SOME LAPSE RATE FLAT CU LIKELY TO SPREAD ACROSS THE BLUE
RIDGE AND PSBLY INTO THE PIEDMONT WITH AFTN HEATING. LIKE RANGE FROM
THE WARM SIDE OF TEMPS IN DOWNSLOPE AREAS TODAY TO BELOW FAR NW
UNDER CLOUDS/DEEPER CAA.

TNGT-TUE...UPPER LOW PROGGED TO ONLY DRIFT SLOWLY EWD WITH ANOTHER
SPEED/VORT MAX ZIPPING THRU THE AREA ON TUE. THIS SHOULD KEEP WINDY
CONDS GOING ESPCLY TUE BUT WILL HOLD ON EXTENDING NPW SINCE MAY FALL
BELOW CRITERIA OVRNGT ONLY TO GO ABOVE TUE. WILL KEEP LOW POPS GOING
SE WVA FOR UPSLOPE BUT LESS THAN THE ETA WHICH APPEARS OVERDONE WITH
RH GIVEN VORTEX CORE WELL N. ELSW...GNRLY PC RIDGES TO CLR PIEDMONT
WITH AXIS OF HIGH PRES BUILDING IN LATE TUE.

NEXT NRN STREAM UPPER SYSTEM COMBO WITH SOME SRN RH SET TO ADVECT
TOWARD THE AREA LATE WED BEFORE REACHING THE COAST FRI. WITH MORE
CONSISTENT CANADIAN BRINGING SOME DEEPER RH TO THE FAR SW WED NGT
WILL CONT LOW POPS FOR NOW. NEW GFS SUGGESTS BETTER INSTAB PSBL LATE
THU/THU NGT ESPCLY S WHEN BEST LIFT LOOKS TO ARRIVE SO CHCY POPS OK.
SOME DRYING STILL ON TRACK BEHIND THE SYSTEM FOR THE WEEKEND.

.RNK...
NC...HIGH WIND WARNING FOR TODAY FOR ZONES NCZ001>002...NCZ018.

WIND ADVISORY FOR TODAY FOR ZONES NCZ003>006...NCZ019>020.

VA...HIGH WIND WARNING FOR TODAY FOR ZONE VAZ015.

WIND ADVISORY FOR TODAY FOR ZONES VAZ007...VAZ009>014...VAZ016>020
...VAZ022>024...VAZ032>035...VAZ043>0 46...VAZ058>059.

WV...NONE.

JH
Hazardous weather outlook, May 12, 3:08 AM EST, 1 hour 52 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 AM EDT MON MAY 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

STRONG WESTERLY WINDS WILL CONTINUE OVER MOST OF THE AREA THROUGH
TODAY. SUSTAINED SPEEDS OF 20 TO 40 MPH CAN BE EXPECTED...WITH GUSTS
AS HIGH AS 50 TO 60 MPH LIKELY...MAINLY ACROSS THE HIGHER ELEVATIONS
IN VIRGINIA AND NORTHWEST NORTH CAROLINA. SEE THE FOLLOWING
PRODUCT...WBCNPWRNK...FOR ADDITIONAL DETAILS ON THE HIGH WIND
WARNINGS OR ADVISORIES THAT REMAIN IN EFFECT TODAY.

.DAYS TWO THROUGH SEVEN...

STRONG WEST TO NORTHWEST WINDS ARE EXPECTED TO PERSIST TONIGHT INTO
TUESDAY. ALTHOUGH SPEEDS COULD DROP BELOW ADVISORY CRITERIA
OVERNIGHT...VELOCITIES MAY ONCE AGAIN INCREASE ABOVE CRITICAL
THRESHOLD LEVELS WHEN MORE HEATING DEVELOPS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Watauga

When
May 12, 5:00 AM EST to 1:00 PM EST
Where
Watauga forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

High Wind, Alleghany

When
May 12, 5:00 AM EST to 1:00 PM EST
Where
Alleghany forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.491, -81.127 (the zone’s center; the record gives no point)

High Wind, Ashe

When
May 12, 5:20 AM EST to 1:00 PM EST
Where
Ashe forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355417, 5355418, 5355416.